Format

Send to

Choose Destination
See comment in PubMed Commons below
AIDS Res Ther. 2011 May 16;8:18. doi: 10.1186/1742-6405-8-18.

Virologic outcomes of HAART with concurrent use of cytochrome P450 enzyme-inducing antiepileptics: a retrospective case control study.

Author information

  • 1Infectious Disease Clinical Research Program, Uniformed Services University of the Health Sciences, Bethesda, MD, USA. jason.okulicz@amedd.army.mil

Abstract

BACKGROUND:

To evaluate the efficacy of highly-active antiretroviral therapy (HAART) in individuals taking cytochrome P450 enzyme-inducing antiepileptics (EI-EADs), we evaluated the virologic response to HAART with or without concurrent antiepileptic use.

METHODS:

Participants in the US Military HIV Natural History Study were included if taking HAART for ≥6 months with concurrent use of EI-AEDs phenytoin, carbamazepine, or phenobarbital for ≥28 days. Virologic outcomes were compared to HAART-treated participants taking AEDs that are not CYP450 enzyme-inducing (NEI-AED group) as well as to a matched group of individuals not taking AEDs (non-AED group). For participants with multiple HAART regimens with AED overlap, the first 3 overlaps were studied.

RESULTS:

EI-AED participants (n = 19) had greater virologic failure (62.5%) compared to NEI-AED participants (n = 85; 26.7%) for the first HAART/AED overlap period (OR 4.58 [1.47-14.25]; P = 0.009). Analysis of multiple overlap periods yielded consistent results (OR 4.29 [1.51-12.21]; P = 0.006). Virologic failure was also greater in the EI-AED versus NEI-AED group with multiple HAART/AED overlaps when adjusted for both year of and viral load at HAART initiation (OR 4.19 [1.54-11.44]; P = 0.005). Compared to the non-AED group (n = 190), EI-AED participants had greater virologic failure (62.5% vs. 42.5%; P = 0.134), however this result was only significant when adjusted for viral load at HAART initiation (OR 4.30 [1.02-18.07]; P = 0.046).

CONCLUSIONS:

Consistent with data from pharmacokinetic studies demonstrating that EI-AED use may result in subtherapeutic levels of HAART, EI-AED use is associated with greater risk of virologic failure compared to NEI-AEDs when co-administered with HAART. Concurrent use of EI-AEDs and HAART should be avoided when possible.

PubMed Commons home

PubMed Commons

0 comments
How to join PubMed Commons

    Supplemental Content

    Full text links

    Icon for BioMed Central Icon for PubMed Central
    Loading ...
    Write to the Help Desk